Alert archive / Hawaii / Flash Flood Warnings in 2014
Flash Flood Warning 26, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Oct 1, 2014, 3:00 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 1, 2014, 3:00 PM HST (01:00 UTC)
- Expired
- Oct 1, 2014, 6:00 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 102 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1748 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 823 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
603 WGHW50 PHFO 020100 FFWHFO HIC003-020400- /O.NEW.PHFO.FF.W.0026.141002T0100Z-141002T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 300 PM HST WED OCT 1 2014 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF OAHU IN HONOLULU COUNTY * UNTIL 600 PM HST * AT 248 PM HST...RADAR SHOWED AN AREA OF PERSISTENT HEAVY RAIN NEAR MILILANI TOWN...OR ABOUT 13 MILES NORTHWEST OF HONOLULU. THE AREA OF HEAVY RAIN WAS SLOWLY DRIFTING TO THE SOUTH. RAIN GAUGES AND RADAR ESTIMATES INDICATE RAINFALL RATES OF OVER 4 INCHES PER HOUR IN THIS AREA. EXCESSIVE RUNOFF IS LIKELY TO AFFECT THE H-2 AND H-1 CORRIDORS WITHIN THE WARNING AREA THROUGH THE LATE AFTERNOON COMMUTE. SIGNIFICANT ROAD FLOODING IS EXPECTED. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAHIAWA...WAIPAHU AND PEARL CITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 600 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2152 15827 2156 15800 2131 15789 2128 15812 $$ JACOBSON
1 follow-up statement
594 WGHW70 PHFO 020159 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 359 PM HST WED OCT 1 2014 HIC003-020208- /O.CAN.PHFO.FF.W.0026.000000T0000Z-141002T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HONOLULU HI- 359 PM HST WED OCT 1 2014 ...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN HONOLULU COUNTY... WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED. THUS THE FLASH FLOOD WARNING IS CANCELLED. THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL OCCURRING AND WILL CONTINUE FOR ANOTHER HOUR OR TWO. LAT...LON 2152 15827 2156 15800 2131 15789 2128 15812 $$ JACOBSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Oct 1, 10:21 AM HST, 4 hours 39 minutes earlier.
Area forecast discussion, Oct 1, 10:21 AM HST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1021 AM HST WED OCT 1 2014 .SYNOPSIS... LOCALLY HEAVY RAINS WILL BE POSSIBLE ACROSS PARTS OF THE STATE ONCE AGAIN THIS AFTERNOON...AS LIGHT WINDS COMBINE WITH A MOIST AND MODERATELY UNSTABLE AIRMASS. A DRIER AND MORE STABLE AIRMASS IS EXPECTED TO RETURN TO THE ISLANDS FROM TONIGHT THROUGH THE END OF THE WEEK...THOUGH LIGHT WINDS AND MUGGY CONDITIONS WILL CONTINUE AS A WEAK SURFACE HIGH PRESSURE RIDGE STAYS NEAR OR JUST NORTH OF THE STATE. && .DISCUSSION... DRY CONDITIONS PREVAIL ACROSS THE MAIN HAWAIIAN ISLANDS THIS MORNING...WITH RADAR ANIMATIONS AND RAIN GAUGE DATA SHOWING ONLY ISOLATED VERY LIGHT AMOUNTS OVER LAND AREAS DURING THE PAST SEVERAL HOURS. MOSTLY SUNNY SKIES PREVAIL ACROSS MOST OF THE SMALLER ISLANDS...WHILE AREAS OF HIGH CLOUDINESS STREAM UP FROM THE DEEP TROPICS ACROSS THE BIG ISLAND. SURFACE ANALYSIS DEPICTS A RIDGE AXIS EXTENDING FROM THE NORTHEAST PACIFIC HIGH SOUTHWESTWARD TO A COUPLE HUNDRED MILES NORTH OF KAUAI. ALOFT... A MID/UPPER LEVEL LOW IS CENTERED NEAR 23N152W AND MOVING SLOWLY EASTWARD...WITH A WEAK TROUGH EXTENDING WESTWARD ACROSS THE STATE. THE 12Z LIHUE SOUNDING REMAINED QUITE MOIST AND UNSTABLE...WITH A WELL ABOVE NORMAL PWAT OF 1.76 INCHES AND NO INVERSION PRESENT. THE 12Z HILO SOUNDING WAS SOMEWHAT DRIER AND MORE STABLE...WITH NEAR NORMAL PWAT OF 1.51 INCHES...AND A WEAK INVERSION DEVELOPING NEAR 8000 FEET. MIMIC-TPW SATELLITE IMAGERY SHOWS A MOIST PLUME LINGERING ACROSS THE CENTRAL AND WESTERN PARTS OF THE STATE... WITH A SOMEWHAT DRIER AIRMASS MOVING SLOWLY WESTWARD INTO THE BIG ISLAND. FOR THE REST OF TODAY...A CONTINUED CONVECTIVE SEABREEZE PATTERN ALONG WITH AMPLE MOISTURE IN PLACE SUGGESTS THE POTENTIAL FOR LOCALLY HEAVY RAINS ONCE AGAIN THIS AFTERNOON ACROSS THE CENTRAL AND WESTERN PORTIONS OF THE STATE. LOCALLY DERIVED MOISTURE- STABILITY INDICES DO INDICATE SOME STABILIZATION OF THE ENVIRONMENT DURING THE DAY...APPARENTLY DUE TO A COMBINATION OF MODEST DRYING AND SOME MID LEVEL WARMING. WILL UPDATE THE FORECAST GRIDS AND TEXT TO INCLUDE MENTION OF LOCALLY HEAVY RAINS FOR LEEWARD AND SOME INTERIOR SECTIONS OF THE SMALLER ISLANDS. THE POTENTIAL FOR HEAVY DOWNPOURS APPEARS TO BE MINIMAL ACROSS THE BIG ISLAND...DUE TO THE DRIER AND MORE STABLE AIRMASS IN PLACE THERE... AS WELL AS THE HIGH CLOUDINESS STREAMING OVERHEAD WHICH WILL REDUCE INSOLATION. CANNOT RULE OUT A FEW THUNDERSTORMS ACROSS THE SMALLER ISLANDS DURING THE AFTERNOON AS WELL...BUT FEEL THAT THE PROBABILITY IS TOO LOW TO INCLUDE IN THE FORECAST AT THIS POINT. TONIGHT THROUGH FRIDAY...WOULD EXPECT A LESS ACTIVE WEATHER PATTERN OVER THE STATE...AS A SOMEWHAT DRIER AIRMASS SPREADS IN FROM THE EAST...AND MID LEVEL TEMPS CONTINUE TO WARM. MODELS INDICATE THAT A WEAK TRADE WIND FLOW MAY DEVELOP...AS A WEAK LOW LEVEL RIDGE NUDGES WESTWARD TO OUR NORTH. WOULD STILL EXPECT SEABREEZES TO DEVELOP ACROSS SOME INTERIOR AND LEEWARD AREAS... BUT THEY MAY NOT BE QUITE AS WIDESPREAD AS WE HAVE OBSERVED THE PAST FEW DAYS. A HYBRID WEATHER PATTERN SEEMS LIKELY TO RESULT... WITH LIMITED SHOWERS AND CLOUDS ACROSS WINDWARD AREAS DURING THE NIGHTS AND EARLY MORNING...AND CLOUDS WITH SCATTERED SHOWERS ACROSS LEEWARD AND INTERIOR IN THE AFTERNOONS. THE POTENTIAL FOR HEAVY DOWNPOURS OR THUNDERSTORMS APPEARS TO BECOME VERY LOW AFTER TODAY. WARM AND MUGGY CONDITIONS WILL CONTINUE...WITH ABOVE NORMAL SEA SURFACE TEMPERATURES SURROUNDING THE ISLANDS CONTRIBUTING TO RATHER HIGH DEWPOINTS. DURING THE WEEKEND AND INTO EARLY NEXT WEEK...A COLD FRONT SEVERAL HUNDRED MILES NORTHWEST OF THE STATE WILL SAG SLOWLY TO THE SOUTHEAST...PUSHING THE SURFACE RIDGE OVER THE STATE AND ALLOWING A WIDESPREAD SEABREEZE PATTERN TO PREVAIL ONCE AGAIN. SCATTERED SHOWERS WILL DEVELOP MAINLY ACROSS INTERIOR AND LEEWARD AREAS EACH AFTERNOON...WITH CLEARING EACH NIGHT AS LAND BREEZES TAKE OVER. CONTINUED ABOVE NORMAL DEWPOINTS AND THE LACK OF TRADE WINDS WILL MAINTAIN WARM AND MUGGY CONDITIONS. && .AVIATION... VFR CONDITIONS PREVAIL AT ALL TAF SITE SITES WITH THE EXCEPTION OF PHNY WHICH IS EXPERIENCING MVFR CONDITIONS TO TO LOW CIGS. EXPECT THESE CONDITIONS TO CONTINUE THROUGH THE DAY WITH SOME BRIEF MVFR POSSIBLE IN PLACES THIS AFTERNOON AND EVENING DUE TO SHRA AND LOW CIGS. && .MARINE... MORNING SURF OBSERVATIONS AND BUOY DATA INDICATE THAT THE CURRENT SOUTH SWELL REMAINS HIGH ENOUGH TO MAINTAIN ADVISORY LEVEL SURF ACROSS SOUTH FACING SHORES. THIS SWELL AND RESULTING SURF WILL CONTINUE TONIGHT INTO THURSDAY...WITH SURF LIKELY TO DECREASE BELOW ADVISORY LEVELS BY THURSDAY EVENING. NO OTHER SIGNIFICANT SOUTH SWELLS ARE EXPECTED THROUGH THE WEEKEND. A NORTHWEST SWELL WILL PEAK TODAY...WITH BELOW ADVISORY LEVEL SURF RESULTING ACROSS NORTH AND WEST FACING SHORES. A SERIES OF MODERATE NORTHWEST SWELLS WILL ARRIVE DURING THE WEEKEND AND INTO EARLY NEXT WEEK...WITH SURF EXPECTED TO REMAIN BELOW ADVISORY LEVELS. WINDS AND SEAS WILL REMAIN WELL BELOW SMALL CRAFT ADVISORY LEVELS THROUGH THE NEXT SEVERAL DAYS. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY UNTIL 6 PM HST THURSDAY FOR SOUTH FACING SHORES OF ALL ISLANDS. && DISCUSSION/MARINE...JACOBSON AVIATION...BURKE
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 2:03 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.